Alert archive / Montana / Special Weather Statements in 2023

Special Weather Statement, NWS Great Falls, MT

September 1, 2023Beaverhead County, Montana

NWS Great Falls, MT issued this special weather statement at Sep 1, 2023, 12:07 AM MDT for Beaverhead County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2023, 12:07 AM MDT (06:07 UTC)
Expired
Sep 1, 2023, 12:45 AM MDT
In force
38 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
40

County Beaverhead County, MT

The radar

The Pocatello radar (KSFX), 189 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 6.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3696 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WWUS85 KTFX 010607
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1207 AM MDT Fri Sep 1 2023
 
MTZ327>330-010645-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
1207 AM MDT Fri Sep 1 2023

...Strong wind gusts from showers and weak thunderstorms will impact 
portions of southwestern Madison and Beaverhead Counties through 
1245 AM MDT...

At 1204 AM MDT, Doppler radar was tracking showers and thunderstorms 
along a line extending from 18 miles south of Jackson to 8 miles 
west of Lima. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Dillon, Lima, Monida, Dell, Grant, Bannack Pass, Melrose, Lakeview,
Bannack, Snowline, Glen, Beaverhead Rock State Park, Polaris, Clark
Canyon, Bannack State Park, and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4490 11348 4503 11344 4512 11352 4512 11354
      4568 11271 4563 11270 4568 11257 4456 11170
      4451 11182 4456 11187 4452 11211 4457 11229
      4445 11239 4450 11274 4444 11283 4436 11285
TIME...MOT...LOC 0604Z 239DEG 44KT 4512 11329 4459 11275 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

RCG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 31, 11:58 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 31, 11:58 PM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1158 PM MDT Thu Aug 31 2023

...AVIATION SECTION UPDATED...

.SYNOPSIS...

High pressure will build into the Plains of Montana today and
tomorrow, bringing a gradual weakening of the winds through the
evening hours. This high pressure system will keep us mostly quiet
through the weekend, with just a few rain showers and
thunderstorms across Southwestern Montana as temperatures
gradually warm through Saturday.

&&

.UPDATE...

The forecast is working well; therefore, no updates are made, at
this time.
- Fogleman

&&

.DISCUSSION...

Winds remain a bit breezy this afternoon as a low pressure system
gradually pulls away from the area and high pressure begins to
work its way into the area. With this high pressure system moving
in, and sinking air on the back side of the low pressure, the few
morning showers that we had this morning have dissipated, leaving
us with mostly sunny, albeit hazy, skies for the afternoon.

The aforementioned high pressure system will linger about the area
through the weekend, keeping us relatively calm wind wise across
the plains, though Southwesterly flow aloft may be able to sneak
to the surface during the afternoon across Southwestern Montana.
In addition to the gusty afternoon winds in the southwest, this
flow will also allow sufficient moisture to creep into the area to
allow for a few isolated to scattered (10-40% coverage) showers
and thunderstorms to develop, especially near the Montana/Idaho
border Friday and Saturday. Temperatures will also gradually
climb through the next few days, the valleys of the Southwest
seeing highs reach the low 80s, with the Plains reaching the low
90s on Saturday.

As we head into the day on Sunday, expect clouds to increase
across the area as an upper level trough begins to push into the
area. As this trough pushes through, we'll see some more in the
way of rain showers overspread Southwestern Montana Sunday
evening, with a few light rain showers reaching the plains by
Monday morning. Precipitation amounts between Sunday evening and
Monday should generally be around a half inch to an inch south of
I-90 with locally higher amounts in some of the higher terrain.
Further north, amounts will gradually taper off as you go further
north, with just a few hundredths expected across the plains.

Beyond Monday, the upper level flow will turn zonal/Westerly,
which will generally result in a few chances for rain showers
through midweek with generally light winds and seasonable
temperatures.
Ludwig

&&

.AVIATION...
1158 PM MDT Thu Aug 31 2023 (01/06Z TAF Period)

Note: The National Weather Service Great Falls Weather Forecast
Office manages the following TAFs: KCTB, KHVR, KGTF, KLWT, KHLN,
KBZN, KEKS and KWYS.

A broken line of light showers and a rumble of thunder or two are
moving northward though Southwest Montana tonight. Little if no
rainfall is expected, but these showers may bring variable and gusty
winds up to 20 kts to the southwest terminals through 09 or 10Z.
Otherwise, quiet conditions are expected through Friday morning with
some light haze for the far northern terminals. The aforementioned
shortwave energy will also increase southerly winds to the 10 to 30
kt range in the southwest Friday afternoon, mostly for KEKS and
KWYS. Widely scattered showers and a few thunderstorms are expected
after 20Z, mostly south of I90. - RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  83  55  90 /   0   0   0   0
CTB  45  77  51  87 /   0   0   0   0
HLN  51  88  58  90 /   0   0  10  10
BZN  47  85  55  86 /   0   0  10   0
WYS  39  73  44  70 /  20  20  30  20
DLN  45  80  50  79 /   0  10  20  10
HVR  51  88  54  94 /   0   0   0   0
LWT  49  85  56  88 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Sep 1, 12:07 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1207 AM MDT Fri Sep 1 2023

MTZ327>330-010645-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Northwest Beaverhead County MT-
Beaverhead and Western Madison below 6000ft MT-
1207 AM MDT Fri Sep 1 2023

...Strong wind gusts from showers and weak thunderstorms will impact
portions of southwestern Madison and Beaverhead Counties through
1245 AM MDT...

At 1204 AM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from 18 miles south of Jackson to 8 miles
west of Lima. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dillon, Lima, Monida, Dell, Grant, Bannack Pass, Melrose, Lakeview,
Bannack, Snowline, Glen, Beaverhead Rock State Park, Polaris, Clark
Canyon, Bannack State Park, and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4445 11300 4477 11313 4482 11324 4479 11335
      4490 11348 4503 11344 4512 11352 4512 11354
      4568 11271 4563 11270 4568 11257 4456 11170
      4451 11182 4456 11187 4452 11211 4457 11229
      4445 11239 4450 11274 4444 11283 4436 11285
TIME...MOT...LOC 0604Z 239DEG 44KT 4512 11329 4459 11275

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:08 AM MDTSpecial Weather StatementTFXJefferson, Madison52 min
Sep 1, 5:08 PM MDTSpecial Weather StatementTFX37 min
Sep 1, 5:54 PM MDTSpecial Weather StatementTFXGallatin36 min

Nearby

Special Weather Statements in Montana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.